Thunderstorm Wind, Kossuth
- When
- June 3, 4:42 PM CST
- Where
- Kossuth County, 10 mi SE of Algona
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $20,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 42.967, -94.100
A weak frontal boundary extended from central South Dakota, southeast across Iowa into west central Illinois. The airmass was relatively dry wit des point temperatures in the mid 40s to low 50s.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A weak frontal boundary extended from central South Dakota, southeast across Iowa into west central Illinois. The airmass was relatively dry wit des point temperatures in the mid 40s to low 50s. Afternoon highs reached the 80s across the region, making for a somewhat unstable atmosphere. Lifted indices were in the -5 C. range with CAPE values in the 1000 to 2000 J/kg range. Thunderstorms developed as warm air overran the frontal boundary. Thunderstorms developed over northwest and north central Iowa. Though most were not severe, one storm produced one inch diameter hail southeast of Algona in Kossuth County. The hail caused severe damage to 2 corn fields in the area. Earlier, a storm moved across southern Kossuth County, southeast of Algona, and caused damage at a farmstead there. High winds blew down trees and toppled a grain bin there.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 3, 2:30 PM CST, 2 hours 12 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 330 PM CDT SAT JUN 3 2006 .DISCUSSION... THE FORECAST IS BECOMING MORE COMPLICATED AS THE UPPER RIDGE BREAKS DOWN AND A QUASI STATIONARY SURFACE FRONT REMAINS STRETCHED ACROSS IOWA. CURRENT THINKING IS WITH DEWPOINTS IN THE 50S ACROSS THE NORTHEAST AND A WEAK FRONT HANGING OVER CENTRAL IOWA...AFTERNOON HEATING WILL POP SOME CU AND WE COULD SEE ISOLATED NON SEVERE STORMS THIS AFTERNOON. WE LOWERED HIGHS TODAY DUE TO THE EXPECTED INCREASE IN AFTERNOON CLOUD COVER BUT ONLY A COUPLE DEGREES TO BETTER BLEND WITH SURROUNDING OFFICES. LASTLY...BUFR SOUNDINGS SURE INDICATE A MENTION OF THUNDER WITH 3900 CAPE AND -10 LIS. FOR TONIGHT...WE SHOULD SEE WAA DEVELOP ACROSS THE CWA AND SOME THETA-E RIDGING MOVING INTO THE CWA. THIS WARRANTS CHC/SLGT CHC POPS ACROSS THE SOUTHWEST AND WEST TONIGHT WITH STORMS DYING AFTER SUNRISE. I LEFT SLIGHT CHANCES SUNDAY PRIMARILY DUE TO SUFFICIENT INSTABILITY TO DEVELOP THUNDER IN THE AFTERNOON. BEYOND TODAY... UA ANALYSIS SHOWING A SHORTWAVE COMING UP THE BACKSIDE OF THE WESTERN U.S. RIDGE SHOULD AFFECT CENTRAL IOWA MONDAY AFTERNOON AND NIGHT. GIVEN THE AMOUNT OF FORCING AND COLD AIR BROUGHT WITH THE SHORT WAVE...THE CAP SHOULD BREAK MONDAY AFTERNOON THUS GIVING WAY TO SURFACE BASED DEVELOPMENT OF STORMS. GFS IS SHOWING THE BEST SHEAR AND CAPE IN QUITE A WHILE. IT MAY BE ENOUGH TO SUSTAIN UPDRAFTS LONG ENOUGH FOR HAIL AND WIND TO BE A CONSIDERATION. WILL MENTION THIS IN THE HWO. THE SYSTEM PUSHES EAST DURING THE TUESDAY MORNING PERIOD LEAVING THE REMAINDER OF TUESDAY DRY...I THINK. I HAVE REMOVED POPS FROM LATER TUESDAY BASED ON THE QUICKER ONSET/MOVEMENT OF THE SYSTEM. ANOTHER SHORTWAVE IS SLATED FOR LATER IN THE WEEK...ABOUT A THURSDAY EVENING INTO FRIDAY TIME FRAME. I HAVE INTRODUCED THUNDER CHANCES FOR THIS TIME FRAME AS A RESULT. SURFACE LOW STRETCHES A WARM FRONT ACROSS KANSAS AND MISSOURI AND OVER RUNNING AND THETA-E RIDGE DEVELOPS ACROSS THE WEST LATE THURSDAY. STORM INITIATION EXPECTED OVER THE WEST LATE IN THE DAY THEN MOVE ACROSS THE CWA AT NIGHT. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && FAB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 330 PM CDT SAT JUN 3 2006 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-041045- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 325 PM CDT SAT JUN 3 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF CENTRAL IOWA. .DAY ONE...TONIGHT ISOLATED NON SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS CENTRAL IOWA UNTIL MID EVENING. AFTER MIDNIGHT...THERE IS A SLIGHT CHANCE OF SHOWERS OR NON SEVERE THUNDERSTORMS OVER FAR WESTERN PORTIONS OF CENTRAL IOWA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY WIDELY SCATTERED SHOWERS OR NON SEVERE THUNDERSTORMS WILL BE POSSIBLE WEST OF I-35 ON SUNDAY. THE BEST CHANCE FOR SEVERE STORMS THEN APPEARS TO BE LATE MONDAY AFTERNOON AND MONDAY NIGHT. OVERNIGHT THUNDERSTORMS WILL AGAIN BE POSSIBLE THURSDAY NIGHT AND FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED MONDAY AFTERNOON AND EVENING. JUNGBLUTH
The Des Moines radar (KDMX), 141 km away, was scanning. The volume nearest the first event began at 22:44 UTC.
1 thunderstorm wind, 1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2006Every state in 2006This day in weather historyWarnings in Iowa, June 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5511045, 5511044.